Alterations of coagulation in metformin intoxication.


Creative Commons License

AKINCI B., Yener S., BENGİ G., Yesil S.

Hormones (Athens, Greece), vol.7, no.4, pp.325-9, 2008 (Scopus) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 7 Issue: 4
  • Publication Date: 2008
  • Doi Number: 10.14310/horm.2002.1214
  • Journal Name: Hormones (Athens, Greece)
  • Journal Indexes: Scopus
  • Page Numbers: pp.325-9
  • Keywords: Anticoagulants, Coagulation, Diabetes mellitus, Metformin overdose, LACTIC-ACIDOSIS, HEMODIALYSIS, ANTIGEN
  • Dokuz Eylül University Affiliated: Yes

Abstract

It is widely known that metformin reduces the levels of circulating pro-coagulant factors and improve fibrinolytic activity in type 2 diabetes when used in therapeutic doses. Potential alterations of coagulation have not been reported in patients with metformin intoxication. We evaluated certain components of the coagulation system in a patient with metformin intoxication upon admission and after recovery. Our results indicate that both the levels of coagulation proteins synthesized by the liver and the anti-coagulant activity decrease temporarily in metformin intoxication. Nevertheless, no change in the coagulation factors secreted by the endothelium were observed.